Hypoglycemia, which is commonly known as low blood sugar, occurs when the blood glucose levels fall under 70mg/dL. Although the related symptoms can be very unpleasant for the one who experience them, they can be useful as they represent the body’s way of informing the patient that something’s not ok.
If you’re going through shaking, sweating, dizziness, irritability or confusion, anxiety, hunger, nervousness, or a fast heartbeat, those are signs that your blood sugar levels have dropped too low. In other words, you may have hypoglycemia.
Hypoglycemia has three levels. The most concerning one is when your blood sugar levels are so low that you experience changes in the way you think and reason.
Severe hypoglycemia can be very dangerous
Immediate action is crucial when it comes to dealing with low blood sugar levels, regardless of whether it has already dropped below 70 mg/dL or is on a downward trend toward that specific threshold. When a patient’s glucose levels dip below 54 mg/dL, it becomes essential to take immediate measures to raise those levels back up. Failure to address this promptly can lead to the development of severe hypoglycemia, posing serious risks to your well-being.
If you’re also wondering how can you tell if your blood sugar is dangerously low, you’ve made it to the right place. Severe hypoglycemia will occur when your body can’t provide enough glucose to your brain, causing more severe and concerning symptoms than usual. The signs of hypoglycemia usually follow a progression:
- Shaking, sweating, and a faster heartbeat.
- Feeling hungry and weak.
- Insufficient sugar for the brain to function properly, leading to confusion.
- Becoming combative or agitated.
- Feeling disoriented.
- Experiencing seizures.
- Losing consciousness.
It’s crucial to take these signs as seriously as possible. Typically, hormones such as adrenaline are released in response to low glucose levels, causing initial symptoms. However, some people have a condition known as hypoglycemia unawareness, where their body doesn’t release these hormones or respond to the warning signals. If you suffer from diabetes and experience hypoglycemia unawareness, it’s important to discuss it with your healthcare team. Experts may suggest changes to your diabetes treatment plan and use a continuous glucose monitor (CGM), which can provide real-time glucose readings and alert you when your levels are too high or low.
What to do if severe hypoglycemia kicks in
In order to treat severe low blood sugar emergencies, you need to have an emergency kit nearby that’s equipped with glucose tablets or sugary snacks, a glucose monitor, as well as emergency contact information. Emergency glucagon is crucial and can be administered through injection or nasal spray.
In the case of children, you need to get them to consult their healthcare professional. Thus, the correct dose of emergency glucagon will be determined. Otherwise, it would be much harder or maybe even impossible.
Newer options such as Baqsimi and Gvoke HypoPen are able to make administering rescue glucagon even easier. Baqsimi, for instance, is a nasal spray that requires three simple steps, while Gvoke HypoPen is an autoinjector that doesn’t have any visible needles. Instead, it only requires pressing against the skin.
Let’s also not forget about Zegalogue, as this is another option available in pre-filled syringes or autoinjectors. It can act quickly to resolve the problem of severe hypoglycemia.
If you want another reason to take hypoglycemia as seriously as possible, you need to keep in mind that the condition kicking in too often can lead to encephalopathy, cardio-respiratory arrest, brainstem damage, and even death.